Naplex Question of the Week: Adverse Drug Reactions

Like Comment

YT is a 54 year old African American female who presents to the emergency department with significant lip and tongue swelling which requires treatment including intubation and admission to the intensive care unit. Her past medical history is significant for hypertension, diabetes, peripheral neuropathy, hypothyroidism, allergic rhinitis, and hyperlipidemia. She current takes atorvastatin 40mg daily, metformin 1g BID, pregabalin 150mg BID, levothyroxine 100mcg daily, fluticasone nasal spray once daily, lisinopril 40mg daily, chlorthalidone 25mg daily, verapamil 240mg daily, and aspirin 81mg daily.

Which of the following medications are most likely responsible for YT's presentation if indeed it is medication-related? Select all that apply.

A. Atorvastatin

B. Lisinopril

C. Pregabalin

D. Levothyroxine

E. Aspirin


Answer and Rationale:

Answers B, C, and E are correct. As a pharmacist, it is crucial to be an expert in adverse effects, including recognition of the most common adverse effects with their clinical presentations. YT's presentation is consistent with angioedema, which is a sudden onset swelling of the skin, subcutaneous or submucosal tissue, and respiratory or gastrointestinal tracts. While some causes are not related to medications, there are a number of medications that cause angioedema, including ACE inhibitors, NSAIDS, and pregabalin (gabapentin has been associated as well). African Americans are at highest risk for ACE inhibitor-induced angioedema. An important caveat is that angioedema can occur at any point in therapy with ACE inhibitors, not just in the beginning after initiation of therapy. Patients on ACE inhibitor therapy who are then placed on NSAIDs including aspirin are at increased risk. Answers A and D are not commonly associated with angioedema.

Next week we will tackle specifically Drug Allergies with a focus on penicillin allergies!

References:

Davin L et al. Angioedema: a rare and sometimes delayed side effect of angiotensin-coverting enzyme inhibitors. Acta Cardiol. 2018 Oct 17: 1.5.

Christopher M. Bland

Clinical Professor, University of Georgia College of Pharmacy

Dr. Christopher M. Bland is a Clinical Professor at the University of Georgia College of Pharmacy at the Southeast GA campus in Savannah, GA. Dr. Bland has over 20 years of academic and clinical experience in a number of clinical areas. He is a Fellow of both the Infectious Diseases Society of America as well as the American College of Clinical Pharmacy. He is co-founder of the Southeastern Research Group Endeavor, SERGE-45, with over 80 practitioners across 14 states involved. Dr. Bland serves as Associate Editor for the NAPLEX Review Guide 4th edition as well as Editor-In-Chief for the Question of the Week. He has provided live, interactive reviews for more than 10 Colleges/Schools of Pharmacy over the course of his career.